Complex Analysis and Operator Theory

, Volume 4, Issue 3, pp 589–618 | Cite as

Geodesics on \({\mathbb{H}}\) -type Quaternion Groups with Sub-Lorentzian Metric and Their Physical Interpretation

Article

Abstract

We study the existence and cardinality of normal geodesics of different causal types on \({\mathbb {H}(eisenberg)}\) -type quaternion group equipped with the sub-Lorentzian metric. We present explicit formulas for geodesics and describe reachable sets by geodesics of different causal character. We compare results with the sub-Riemannian quaternion group and with the sub-Lorentzian Heisenberg group, showing that there are similarities and distinctions. We show that the geodesics on \({\mathbb{H}}\) -type quaternion groups with the sub-Lorentzian metric satisfy the equations describing the motion of a relativistic particle in a constant homogeneous electromagnetic field.

Keywords

Quaternion H-type group Sub-Lorentzian metric Electromagnetic field Special relativity 

Mathematics Subject Classification (2000)

53C50 53B30 53C17 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Capogna, L., Danielli, D., Pauls, S.D., Tyson, J.T.: An Introduction to the Heisenberg Group and the Sub-Riemannian Isoperimetric Problem, , p. 223. Birkhäuser Verlag AG, Basel-Boston-Berlin (2007)Google Scholar
  2. 2.
    Chang D.C., Markina I.: Geometric analysis on quaternion \({\mathbb H}\) -type groups. J. Geom. Anal. 16(2), 265–294 (2006)MATHMathSciNetGoogle Scholar
  3. 3.
    Chang D.C., Markina I., Vasilév A.: Sub-Lorentzian geometry on anti-de Sitter space. J. Math. Pures Appl. 90(1), 82–110 (2008)MATHMathSciNetGoogle Scholar
  4. 4.
    Grochowski M.: Reachable sets for the Heisenberg sub-Lorentzian structure on \({{\mathbb R} \sp 3}\) . An estimate for the distance function. J. Dyn. Control Syst. 12(2), 145–160 (2006)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Grochowski, M.: On the Heisenberg Sub-Lorentzian Metric on \({\mathbb R\sp 3}\) . Geometric Singularity Theory, vol. 65, pp. 57–65, Banach Center Publication, Polish Academy of Sciences, Warsaw (2004)Google Scholar
  6. 6.
    Grochowski M.: Normal forms of germs of contact sub-Lorentzian structures on \({\mathbb R\sp 3}\) . Differentiability of the sub-Lorentzian distance function. J. Dyn. Control Syst. 9(4), 531–547 (2003)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Grochowski M.: Geodesics in the sub-Lorentzian geometry. Bull. Pol. Acad. Sci. Math. 50(2), 161–178 (2002)MATHMathSciNetGoogle Scholar
  8. 8.
    Grochowski M.: Reachable sets from a point for the Heisenberg sub-Lorentzian structure on \({{\mathbb R} \sp 3}\) . An estimate for the distance function. Singul. Theory Semin 9/10, 64–85 (2005)Google Scholar
  9. 9.
    Kaplan A.: Fundamental solutions for a class of hypoelliptic PDE generated by composition of quadratics forms. Trans. Am. Math. Soc. 258(1), 147–153 (1980)MATHGoogle Scholar
  10. 10.
    Kobayashi, S., Nomizu, K.: Foundations of differential geometry, vol. I,II. Reprint of the 1963 original. Wiley Classics Library. A Wiley-Interscience Publication. John Wiley & Sons, Inc., New York (1996)Google Scholar
  11. 11.
    Korolko A., Markina I.: Nonholonomic Lorentzian geometry on some \({\mathbb H}\) -type groups. J. Geom. Anal. 19(4), 864–889 (2009)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Korolko, A., Markina, I.: Semi-Riemannian Geometry with Nonholonomic Constraints. ArXiv:0901.1477Google Scholar
  13. 13.
    Montgomery, R.: A tour of subRiemannian geometries, their geodesics and applications. In: Mathematical Surveys and Monographs, vol. 91, 259 pp. American Mathematical Society, Providence, RI (2002)Google Scholar
  14. 14.
    Naber G.L.: The Geometry of Minkowski Spacetime, p. 257, Springer, New York (1992)Google Scholar
  15. 15.
    O’Neill, B.: Semi-Riemannian geometry. In: With Applications to Relativity. Pure and Applied Mathematics, vol. 103. Academic Press, Inc.Google Scholar

Copyright information

© Springer Basel AG 2010

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of BergenBergenNorway

Personalised recommendations